Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS State College, PA

May 18, 2004Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 18, 2004, 2:16 PM EDT for Warren County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 2:16 PM EDT (18:16 UTC)
Expired
May 18, 2004, 3:15 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS51 KCTP 181816
SVRCTP
PAC123-181915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 315 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUSSELL...OR 6 MILES NORTH OF WARREN...   
  ANOTHER POSSIBLE SEVERE THUNDERSTORM WAS ENTERING EXTREME NORTHWEST 
  WARREN COUNTY NORTHEAST OF CORRY...THE STORMS WERE MOVING EAST AT 
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERMANY AROUND 220 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4201 7930 4188 7932 4184 7898 4201 7886

LAMBERT

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:15 PM EDT, 1 minute earlier.

Area forecast discussion, May 18, 2:15 PM EDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT TUE MAY 18 2004

.UPDATE...
TO INCLUDE SEVERE THUNDERSTORM WATCH AND ENHANCED WORDING.

RXR
&&

.PREV DISCUSSION...
ISSUED FLOOD WATCH FOR LAUREL HIGHLANDS AS THIS AREA REMAINS THE
WETTEST WITH ADDITIONAL SHOWERS/TSTORMS POSSIBLE OVER THE NEXT 18
HOURS.  OTHERWISE...MAINLY AN UPDATE TO REFRESH WORDING AND REMOVE
MORNING REFERENCES.  SOME BREAKS IN THE CLOUDS WILL HELP TO
DESTABILIZE THINGS FOR THIS AFTERNOON IN SOUPY AIR OF WARM SECTOR.
MORE WIDESPREAD TSTORMS WILL BE IN THE NW CLOSER TO THE COOL
FRONT...WITH HIT AND MISS STORMS LIKELY ELSEWHERE.

RXR

RADAR SHOWING AN AREA OF SHOWERS/STORMS COVERING MUCH OF CENTRAL AND
NORTHERN PA EARLY THIS AM. LATEST RUC SHOWS ASSOCIATED WEAK S/WV
PUSHING EAST OF THE STATE LATER THIS MORNING...SO A LULL IN ACTIVITY
IS EXPECTED ARND MIDDAY. HOWEVER...COLD FRONT WILL APPROACH NW PA
LATE TODAY...ACCOMPANIED BY ANOTHER ROUND OF CONVECTION. SHORT RANGE
MODELS SUGGEST THE GREATEST COMBINATION OF INSTABILITY AND DEEP LYR
SHEAR WILL BE OVER NORTHERN AND WESTERN PA. HOWEVER...CURRENT SPC
SLGHT RISK EXTENDS OVER ENTIRE FA.

EXPECT SHOWERS/STORMS TO LINGER ALL NIGHT OVER SOUTHERN PA AS FRONT
BEGINS TO STALL. THE HIGHER MET POPS SEEM MOST REASONABLE GIVEN
FRONTAL POSITION OVR THE AREA. OVER NORTHERN PA...SREF RH DATA
SUGGESTS SKIES MAY PARTIALLY CLEAR...ALLOWING PATCHY FOG TO FORM.

MREF DATA SUGGESTS A CONTINUATION OF OUR ACTIVE WX PATTERN THRU THE
NEXT WEEK AS WE REMAIN NEAR THE SOUTHERN EDGE OF THE WESTERLIES.
HARD TO FIND A DAY WITHOUT A CHC OF TSTMS AS SERIES OF S/WVS WILL BE
AFFECTING THE REGION. MREF 850 TEMPS RUNNING ARND 1 STD DEV ABV
NORMAL THRU THE EXTENDED FCST...SUGGESTING HIGHS IN THE 70S AND 80S.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
     SEVERE THUNDERSTORM WATCH FOR NORTHERN MTNS TIL 10 PM.
&&
Hazardous weather outlook, May 18, 5:16 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT TUE MAY 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO
PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR
LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE
NORTHERN MOUNTAINS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 1:08 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 PM EDT TUE MAY 18 2004

PAZ004-181845-
WARREN-
108 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THIS AFTERNOON...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING LINE OF STRONG THUNDERSTORMS JUST TO THE NORTHWEST OF
CORRY. THE STORMS WERE MOVING TO THE EAST AT 40 MPH.

THE THUNDERSTORMS WILL BE NEAR COLUMBUS AT 125 PM...SPRING
CREEK...BEAR LAKE AT 130 PM...LOTTSVILLE AT 135
PM...YOUNGSVILLE...SUGAR GROVE AT 145 PM AND RUSSELL AT 200 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/SOLANO
Special weather statement, May 18, 1:59 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT TUE MAY 18 2004

PAZ004>006-010>012-037-041-042-045-046-190200-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN
PA-TIOGA PA-WARREN PA-
159 PM EDT TUE MAY 18 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN...
TIOGA AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:54 PM EDTSevere Thunderstorm WarningCTPClearfield66 min
May 18, 4:52 PM EDTFlash Flood WarningCTPSomerset3 hr
May 18, 5:02 PM EDTSevere Thunderstorm WarningCTPPerry28 min
May 18, 5:26 PM EDTSevere Thunderstorm WarningCTPFranklin64 min
May 18, 6:23 PM EDTSevere Thunderstorm WarningCTPCumberland67 min
May 18, 6:53 PM EDTSevere Thunderstorm WarningCTPFranklin37 min
May 18, 7:04 PM EDTSevere Thunderstorm WarningCTPAdams, York56 min
May 18, 7:31 PM EDTFlash Flood WarningCTPClearfield119 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.